Mississippi, 2002

Damaging Winds in Mississippi, June 19, 2002

June 19, 2002 · NWS JAN · 6 events in 5 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 19, 12:30 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 19, 12:30 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT WED JUN 19 2002

MAIN CONCERNS WILL CONTINUE TO BE WITH RAIN CHANCES THROUGH THE
ENTIRE FORECAST.

ON SATELLITE UPPER TROUGH/SHEAR AXIS WAS POSITIONED OVER SOUTHERN
MISSISSIPPI...WHERE THERE WAS SOME GOOD UPPER DIVERGENCE ALOFT AND
INSTABILITY. VISIBLE IMAGERY SHOWED THE SEA BREEZE FRONT MARCHING
NORTHWARD...WHILE SCATTERED CONVECTION WAS NOTED OVER THE SOUTH
HALF OF THE REGION. IN THE LOW LEVELS SOUTHERLY FLOW WAS PREVALENT.

LOOKING AT THE SHORT TERM UPPER TROUGH/SHEAR AXIS WILL REMAIN OVER
THE SOUTHERN SECTIONS OF THE FORECAST AREA THROUGH THURSDAY....WHICH
WILL CONTINUE TO PUT THE REGION UNDER CONTINUED UPPER DIVERGENCE AND
LEFT QUAD OF WEAK UPPER JET. THE UPPER CIRCULATION TO THE EAST WILL
CLOSE OFF OVER THE SOUTHERN APPALACHIANS ON THURSDAY EVENING. BY
FRIDAY MORNING THE AXIS OF THE UPPER TROUGH WILL MOVE OFF INTO THE
GULF...WHICH WAS SHOWN BY BOTH THE ETA/AVN. THE CLOSED LOW WILL MOVE
SOUTH INTO THE FLORDIA PANHANDLE PER ETA AND NORTH CAROLINA PER
AVN...PUTTING THE REGION IN THE DRY SECTOR. 850 WINDS WILL COME
AROUND TO THE NORTHEAST...CUTTING OFF DEEP LOW LEVEL MOISTURE FROM
THE GULF BY EARLY FRIDAY INTO SATURDAY.  THIS WILL MEAN THAT THE
BEST RAIN CHANCES WILL BE CONFINED TO THE SE THROUGH THURSDAY...WITH
VERY LITTLE...IF ANY RAIN CHANCES NW. RAIN CHANCES SHOULD BE RATHER
SLIM ON FRIDAY. OVERALL THE MODELS ARE STILL HAVING PROBLEMS
POSITIONING THE UPPER LOW...BUT BOTH PUSH THE SHEAR AXIS INTO THE
GULF ON FRIDAY. THE MODELS ARE TRYING TO SHOW SOME LIMITED
CONSISTENCY WITH THE UPPER FEATURES...BUT CONFIDENCE IS STILL RATHER
LOW. WILL USE GENERAL MOS TEMPS AND GO A LITTLE HIGHER THAN MOS POPS
IN THE SOUTH.

EXTENDED FORECAST DISCUSSION SATURDAY THROUGH WEDNESDAY
DRY NORTHEASTERLY FLOW WILL BE OVER THE REGION ON SATURDAY. THE AVN
HAS THE CLOSED LOW DIPPING SLOWLY SOUTHWARD TOWARD THE FLORIDA
PANHANDLE...WHILE THE UPPER RIDGE CONTINUES OVER THE CENTRAL US. THE
UPPER LOW WILL BEGIN TO MOVE WEST ON SUNDAY THROUGH MONDAY INTO THE
REGION. THIS WILL BRING IN MEAN MOISTURE FOR CONVECTION ON SUNDAY.
ALSO A WEAK SURFACE BOUNDARY WILL MOVE INTO THE REGION AS WELL. THE
CLOSED LOW WILL WEAKEN AND BECOME A SHEAR AXIS FOR TUESDAY AND
WEDNESDAY. SO WILL KEEP CHANCES OF CONVECTION IN THE EXTENDED AND GO
CLOSE TO MEX TEMPS. THE EUROPEAN/UK AND NOGAPS WERE GENERALLY
SIMILAR TO THE AVN...WHILE THE CANADIAN MODEL PUSHED THE CLOSED LOW UP
THE EASTERN SEABOARD.

PRELIMINARY NUMBERS:
JAN 69/92/67/92/68 2310
MEI 67/93/65/93/67 3321

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

In the hours before

Special weather statement, Jun 19, 11:40 AM CST, 3 hours 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CDT WED JUN 19 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR FROM A
MONTICELLO TO LAUREL MISSISSIPPI LINE. THESE STORMS MAY CONTAIN
GUSTY WINDS UP TO 60 MPH... AS WELL AS VERY HEAVY RAINFALL.

SCATTERED THUNDERSTORMS ARE EXPECTED SOUTH AND EAST OF A
HARRISONBURG LOUISIANA... YAZOO CITY... DUCK HILL MISSISSIPPI
LINE. NO SEVERE THUNDERSTORMS ARE EXPECTED... HOWEVER THE
STRONGER STORMS THAT DEVELOP WILL CONTAIN GUSTY WINDS TO 40 MPH.

THE COMBINATION OF A MOIST AND UNSTABLE AIRMASS ALONG WITH
AFTERNOON HEATING WILL ALLOW FOR THE DEVELOPMENT OF THE
THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL BE MOST NUMEROUS SOUTH
OF A MONTICELLO... LAUREL LINE WHERE THE PRESENCE OF THE SEA
BREEZE FRONT WILL FOCUS THUNDERSTORM DEVELOPMENT. ALL ACTIVITY
WILL DIMINISH AROUND 9 PM.

THE ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY THROUGH TONIGHT
FOR AREAS OF SOUTHEAST MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 19, 3:19 PM CST
Where
Marion County, Columbia
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
31.250, -89.833

A large tree was blown down near the Sheriff's Office, resulting in damage to a chain link fence.

Thunderstorm Wind, Claiborne

When
June 19, 4:15 PM CST
Where
Claiborne County, 6 mi NE of Port Gibson
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.033, -90.933

Numerous large limbs were blown down around the area.

Thunderstorm Wind, Simpson

When
June 19, 7:25 PM CST
Where
Simpson County, 3 mi NW of D Lo
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.017, -89.933

Several trees were blown down across Cado Road.

Thunderstorm Wind, Rankin

When
June 19, 7:28 PM CST
Where
Rankin County, 11 mi E of Piney Woods
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.067, -89.800

Several trees were blown down across St. John's Road.

Thunderstorm Wind, Rankin

When
June 19, 7:55 PM CST
Where
Rankin County, 4 mi W of Florence
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.150, -90.200

Several trees were blown down over Florence-Byram Road.

Thunderstorm Wind, Hinds

When
June 19, 8:20 PM CST
Where
Hinds County, Byram
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.183, -90.250

One tree and one powerpole was blown down in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294407, 5294408, 5294409, 5294410, 5294411, 5294412.